Serum Sickness-Like Reaction Associated with Griseofulvin

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To describe a serum sickness-like reaction associated with griseofulvin in a child being treated for tinea capitis. CASE SUMMARY: A previously healthy 5-year-old boy presented with tactile fever, rash on his legs and back, swelling of his toes and fingers, and leg pain. He was being treated at the time with griseofulvin for tinea capitis. Laboratory evaluation including immunologic workup revealed no abnormalities. Replacement of griseofulvin with itraconazole, along with an antihistamine and a nonsteroidal antiinflammatory drug, led to complete resolution of the patient's symptoms. An objective causality assessment revealed that the adverse reaction was probable. DISCUSSION: Serum sickness-like reactions may occur 7-21 days following exposure to an offending agent. Clinical manifestations are similar to those of serum sickness, with fever, malaise, and cutaneous eruption. However, on laboratory workup, complement levels are normal. Management of serum sickness-like reaction includes replacing the offending agent and providing symptomatic relief. CONCLUSIONS: Clinicians should be aware of the possibility of serum sickness-like reaction associated with griseofulvin therapy and consider the possibility when choosing between griseofulvin and newer, more expensive drugs.

Original languageEnglish
Pages (from-to)609-611
Number of pages3
JournalAnnals of Pharmacotherapy
Volume38
Issue number4
DOIs
StatePublished - Apr 2004
Externally publishedYes

Keywords

  • Griseofulvin
  • Serum sickness-like reaction
  • Tinea capitis

Fingerprint

Dive into the research topics of 'Serum Sickness-Like Reaction Associated with Griseofulvin'. Together they form a unique fingerprint.

Cite this